Winter Weather, Carbon
- When
- December 12, 6:00 PM EST to December 13, 12:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- Social Media
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A light wintry mix of snow, sleet and freezing drizzle occurred in the Poconos during the evening of the 12th. Mainly trace amounts fell.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A light wintry mix of snow, sleet and freezing drizzle occurred in the Poconos during the evening of the 12th. Mainly trace amounts fell. Because roadways were heavily salted the prior couple of days due to the snow, the main impact was glazing on exposed surfaces such as vehicles. The precipitation was still a result of the moist circulation around the trundling low pressure system moving through the Canadian Maritimes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 12, 3:31 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 PM EST FRI DEC 12 2014
.SYNOPSIS...
A PERSISTENT AREA OF LOW PRESSURE OVER THE CANADIAN MARITIMES WILL
GRADUALLY MOVE EAST OVER THE WEEKEND AS HIGH PRESSURE FROM THE
TENNESSEE RIVER VALLEY BUILDS OVER THE REGION SUNDAY AND MONDAY. A
COLD FRONT IS FORECAST TO CROSS THE MID-ATLANTIC REGION LATE
TUESDAY, FOLLOWED BY ANOTHER AREA OF HIGH PRESSURE LATER IN THE WEEK.
&&
.NEAR TERM /TONIGHT/...
HIGH PRESSURE WILL REMAIN TO THE SOUTHWEST OF OUR AREA BUT WILL
GRADUALLY START TO BUILD INTO THE REGION. THE FLOW AROUND THE HIGH
WILL KEEP US IN A NORTHWESTERLY REGIME. THE GRADIENT BETWEEN THE
BUILDING HIGH AND THE DEPARTING LOW TO OUR NORTHEAST, WILL KEEP
THE FLOW FROM BECOMING LIGHT AND VARIABLE. ANY GUSTINESS REMAINING
FROM THE AFTERNOON WILL ABATE THROUGH THE EVENING.
THERE IS A MID LEVEL SHORTWAVE ROTATING AROUND THE AFOREMENTIONED
DEPARTING LOW. THIS WAVE WILL ROTATE SOUTHWARD FROM UPSTATE NEW YORK
AND INTO OUR AREA TONIGHT. MAJORITY OF THE AREA WILL SEE ONLY
CLOUDINESS AS A RESULT OF THE WAVE BUT WITH JUST ENOUGH MOISTURE
AROUND, THERE MAY VERY WELL BE SOME FLURRIES THROUGH AREA. WE HAVE
ADDED SCATTERED FLURRIES INTO THE FORECAST THROUGH THE AREA MAINLY
DURING THE OVERNIGHT HOURS. LITTLE TO NO ACCUMULATION IS EXPECTED.
MINIMUM TEMPERATURES WILL BE GREATLY DEPENDENT ON JUST HOW MUCH
CLOUD COVER WE HAVE OVERNIGHT. THE MODEL GUIDANCE DIFFERS GREATLY IN
THIS RESPECT AS THE GFS IS MUCH DRIER IN THE LOWER LEVELS THAN THE
NAM. SHOULD THE ATMOSPHERE REMAIN ON THE DRIER SIDE AND FEWER CLOUDS
DEVELOP, THEN MINIMUM TEMPERATURES MAY DROP A FEW DEGREES COLDER
THAN CURRENTLY FORECAST.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
OVERALL, SATURDAY IS SHAPING UP TO BE A FAIRLY NICE DAY. WE SHOULD
START TO SEE THE SUN BREAK OUT FROM BEHIND THE CLOUDS AS THE HIGH TO
OUR SOUTHWEST STARTS TO PUSH MORE TOWARD THE REGION.
THE GRADIENT BETWEEN THE HIGH AND THE DEPARTING LOW WILL STILL
CONTINUE TO BE FAIRLY TIGHT AND THIS MEANS WE WILL HAVE SOME GUSTY
WINDS TO CONTEND WITH THROUGH THE AFTERNOON.
TEMPERATURES WILL BE SLIGHTLY WARMER THAN THEY WERE TODAY AS THE AIR
MASS CONTINUES TO MODIFY. HIGHS WILL BE IN THE LOW TO MID 40S ACROSS
THE REGION WITH SOME 30S ACROSS THE POCONOS AND THE HIGHER TERRAIN
OF NORTHWESTERN NEW JERSEY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A PROGRESSIVE PATTERN IN THE MID LEVELS OF THE ATMOSPHERE WITH
LIMITED SOURCES OF MOISTURE WILL KEEP OUR WEATHER SOMEWHAT BENIGN
FOR THIS TIME OF YEAR THROUGH THE EXTENDED PORTION OF THE FORECAST
PERIOD.
SURFACE HIGH PRESSURE CENTERED OVER THE TENNESSEE RIVER VALLEY
SATURDAY NIGHT WILL BUILD SLOWLY EAST ON SUNDAY AND MONDAY,
WARMING TEMPERATURES TO ABOVE NORMAL LEVELS AS A SOUTHERLY FLOW
BECOMES ESTABLISHED. A COLD FRONT ASSOCIATED WITH LOW PRESSURE
MOVING NORTHEAST THROUGH THE GREAT LAKES REGION IS EXPECTED TO
PASS THROUGH OUR AREA TUESDAY NIGHT. MAINLY RAIN SHOWERS ARE
EXPECTED WITH THIS FRONT, ALTHOUGH THERE COULD BE ENOUGH COOLER
AIR IN THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY FOR A WINTRY
MIX BOTH AT THE BEGINNING AND END OF THE PRECIPITATION. THEN MORE HIGH
PRESSURE, THIS TIME FROM THE OHIO RIVER VALLEY, MOVES EAST WITH
BENIGN WEATHER THROUGH THE END OF THE WORK WEEK AND NORMAL TO
ABOVE NORMAL TEMPERATURES.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
THIS AFTERNOON...SOME POCKETS OF MVFR CEILINGS REMAIN ACROSS THE
AREA . NORTHWEST WINDS WILL CONTINUE TO BE GUSTY INTO THIS EVENING.
TONIGHT...MAINLY VFR TO START WITH INCREASING CHANCES OF MVFR
CEILINGS MOVING THROUGH THE REGION AS A SHORTWAVE ROTATES THROUGH
THE AREA. GUIDANCE HAS DIFFERING OPINIONS ON CEILINGS OVERNIGHT AND
CONFIDENCE IS NOT HIGH AS A RESULT. AS THE WAVE MOVES THROUGH, THERE
MAY BE ENOUGH MOISTURE AROUND TO SPARK OFF SOME FLURRIES/LIGHT SNOW
SHOWERS WHICH MAY CAUSE REDUCED VISIBILITIES.
WINDS SHOULD LOSE THE GUSTINESS AS WE HEAD TOWARDS SUNSET, REMAINING
BETWEEN 5 AND 10 KNOTS OVERNIGHT.
SATURDAY...VFR CONDITIONS LOOK TO PREVAIL ON SATURDAY AS HIGH
PRESSURE MOVES INTO THE REGION. THE GRADIENT BETWEEN THE DEPARTING
LOW AND APPROACHING HIGH WILL CAUSE WINDS TO BECOME GUSTY THROUGH
THE DAY. EXPECT NORTHWEST WINDS TO BE SUSTAINED BETWEEN 10 AND 15
KNOTS WITH GUSTS BETWEEN 20 AND 25 KNOTS THROUGH THE DAY.
OUTLOOK...
SAT NIGHT THROUGH MONDAY NIGHT...VFR WITH HIGH PRES IN CONTROL.
HIGH CONFIDENCE.
TUESDAY...VFR EARLY...THEN POSSIBLY MVFR AND PRECIP AS A COLD
FRONT MOVES THROUGH LATE AFTERNOON AND EVENING. PRECIP COULD START
AS SNOW OR A WINTRY MIX IN THE NORTH BEFORE BECOMING ALL RAIN. MDT
CONFIDENCE.
WEDNESDAY...VFR AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST.
MD CONFIDENCE.
&&
.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE LOWER DELAWARE BAY
AND THE COASTAL WATERS FROM MANASQUAN INLET DOWN TO FENWICK
ISLAND THROUGH SATURDAY MORNING.
A LULL IN THE WINDS WILL CONTINUE THROUGH THE EVENING HOURS BUT AS
WE HEAD INTO TONIGHT, WINDS WILL ONCE AGAIN START TO PICK UP OVER
THE WATERS AS THE GRADIENT BETWEEN THE DEPARTING LOW AND THE
APPROACHING HIGH TIGHTENS UP. SEAS ARE EXPECTED TO REMAIN AROUND 4
FEET OR LESS.
WINDS WILL DIMINISH AS WE HEAD INTO SATURDAY AFTERNOON, FALLING
BELOW SMALL CRAFT ADVISORY CRITERIA.
OUTLOOK...
SAT NIGHT INTO TUE...NO MARINE HEADLINES ANTICIPATED. A CDFNT IS
EXPECTED TUE NIGHT WITH SOME BRIEF GUSTY WINDS POSSIBLE, MAINLY
SUB-SCA. WED...MAINLY SUB-SCA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST SATURDAY FOR ANZ431-
451>455.
&&
SYNOPSIS...MIKETTA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MIKETTA
AVIATION...MEOLA/MIKETTA
MARINE...MEOLA/MIKETTAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 332 PM EST FRI DEC 12 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-132045- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 332 PM EST FRI DEC 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-132045- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 332 PM EST FRI DEC 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545518, 545519.